Hail, Garden
- When
- August 18, 2:55 PM MST
- Where
- Garden County, 5 mi NE of Lisco
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.550, -102.550
Isolated severe thunderstorms, located over the eastern Nebraska Panhandle, moved to the southeast into far southwestern Nebraska during the evening hours on August 18th. Large hail up to the size of golf balls was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated severe thunderstorms, located over the eastern Nebraska Panhandle, moved to the southeast into far southwestern Nebraska during the evening hours on August 18th. Large hail up to the size of golf balls was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 18, 1:35 PM MST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 335 PM CDT MON AUG 18 2014 .SYNOPSIS... ISSUED AT 332 PM CDT MON AUG 18 2014 UPPER LEVEL RIDGE ACROSS THE SOUTHERN ROCKIES TODAY...WITH A LOW ACROSS NRN CA. MEANWHILE A LOW PRESSURE SYSTEM WAS MOVING ACROSS THE NORTHERN PLAINS. SEVERAL WEAK BOUNDARY ARE ANALYZED USING VIS SAT ACROSS THE HIGH PLAINS. TEMPS HAVE WARMED INTO THE 80S...A LITTLE COOLER THAN YESTERDAY...HOWEVER HAVE SOME COOL AIR ALOFT ENOUGH TO CREATE SOME INSTABILITY. RADAR SHOWING SOME WEAK DEVELOPMENT OVER N CENTRAL AND STRONGER DEVELOPMENT ACROSS THE WESTERN PANHANDLE. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 332 PM CDT MON AUG 18 2014 FORECAST FOCUS IS THUNDERSTORM POTENTIAL THIS EVENING. WHILE NOT AS ROBUST AS YESTERDAY...NEAR TERM MODELS ARE SHOWING SIGNS OF CATCHING ONTO ONGOING DEVELOPMENT. MODELS ARE IN AGREEMENT BRINGING WESTERN NEBRASKA ACTIVITY SE ACROSS W CENTRAL AND SW NEBRASKA. ALSO EXPECT THE NARROW LINE OF ACTIVITY TO CONTINUE ACROSS PORTIONS OF N CENTRAL FOR THE NEXT FEW HOURS. THUS FORECAST HAS SHIFTED FROM A MAINLY DRY FORECAST TO ISOLATED AND MAYBE SCATTERED SHOWERS AND THUNDERSTORMS. POPS REMAIN LOW AS COVERAGE CONFIDENCE IS LOW...ALTHOUGH GAINING CONFIDENCE THE THUNDERSTORMS WILL HOLD TOGETHER. LAPS SHOW POCKETS OF 2000 TO 3000 J/KG OF CAPE ACROSS THE AREA...AND 40 KTS OF SHEAR. UPPER LEVEL SUPPORT IS MARGINAL...SO EXPECT ONLY A FEW STRONG STORMS...HOWEVER CAN NOT RULE OUT A STRAY SEVERE STORM. WITH SKIES PARTLY TO MOSTLY CLEAR TEMPS WILL COOL INTO THE UPPER 50S TO THE WEST AND AROUND 60 IN THE EAST. TOMORROW THE RIDGE ACROSS THE ROCKIES WILL BEGIN TO MIGRATE EAST. SW NEB SHOULD WARM INTO THE LOWER 90S...WITH UPPER 80S ACROSS THE NORTH. FORECAST IS DRY THROUGH MUCH OF THE AFTERNOON...HOWEVER DEVELOPMENT LATE IN THE DAY ACROSS THE WEST IS EXPECTED WHICH MIGHT IMPACT THE EASTERN PANHANDLE DURING THE LATE AFTERNOON HOURS. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 332 PM CDT MON AUG 18 2014 AS THE MID TROPOSPHERE EVOLVES TO A TROUGH OVER THE WESTERN STATES... THE WEST-NORTHWEST FLOW BECOMES SOUTHWEST KEEPING A FAIRLY ACTIVE PATTERN IN FORCE. FOR TUESDAY NIGHT...THE SURFACE BOUNDARY IS FORCED NORTH INTO NORTH CENTRAL AND NORTHWEST NEBRASKA. VERY UNSTABLE CONDITIONS CONTINUE ALONG THE BOUNDARY WITH 800MB BASED CAPE 2500-3400J/KG BUT THE 0-6KM BULK SHEAR IS EXPECTED TO BE 20-30KT. WITHOUT A BETTER OFFSET OF THE UPWARD MOTION...LARGE HAIL IS UNLIKELY TO REACH THE SURFACE. CURRENT INDICATIONS ARE THAT IF THE THUNDERSTORMS ORGANIZE INTO A CONVECTIVE SYSTEM...HEAVY RAIN IS THE LIKELY RESULT FOR CENTRAL AND NORTHERN NEBRASKA. VERY UNSTABLE CONDITIONS ARE AGAIN EXPECTED WEDNESDAY AFTERNOON BUT WITH WEAK SHEAR ONCE MORE. PROJECTIONS OF THE LOW LEVEL THETA-E SHOW A COOL FRONT COMING THROUGH CENTRAL AND WESTERN NEBRASKA WEDNESDAY NIGHT AND THURSDAY. THE FRONT STALLS ACROSS SOUTHERN NEBRASKA THURSDAY. AT THIS POINT...THERE IS SOME DISAGREEMENT AMONG THE MODELS WITH THE POSITION AND TIMING OF THE LOW AND THE FRONT. THERE ARE SIGNIFICANT DIFFERENCES AMONG THE EXTENDED MODELS WITH THE NEXT SYSTEM COMING ACROSS THIS WEEKEND. THE ONE THING IN COMMON IS CYCLOGENESIS IN EASTERN COLORADO WITH THE CYCLONE COMING ACROSS THE CENTRAL PLAINS...THE MAIN DIFFERENCES BEING TRACK AND TIMING. THE 12Z ECMWF BRINGS IT OUT OF COLORADO AT THE EARLIEST TIME WITH THE SYSTEM CROSSING FROM SOUTHEAST COLORADO THROUGH KANSAS AND EASTERN NEBRASKA TO SOUTHERN MINNESOTA. THE GFS SHOWS A SIMILAR TRACK...BUT WITH THE GFS RUNNING ABOUT 36 HOURS BEHIND THE ECMWF. THE GEM HAS A TRACK THROUGH OKLAHOMA BUT ABOUT THE SAME AS THE GFS IN TIMING. THOUGH THERE ARE LARGE DIFFERENCES WITH THE TRACK OF THE CYCLONE... ALL THREE SHOW THE FRONT COMING ACROSS NEBRASKA FRIDAY AND FRIDAY NIGHT WITH THE FRONT STALLING ACROSS THE CENTRAL PLAINS SATURDAY. AS A RESULT...THE DETERMINISTIC PRECIPITATION OUTPUT IS SIMILAR FOR THE THREE EXTENDED FORECAST MODELS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1240 PM CDT MON AUG 18 2014 LITTLE IMPACT TO THE TERMINAL SITES OVER THE NEXT 24 HOURS WITH PREVAILING VFR CONDITIONS. ACROSS NORTHERN NEBR...AND KVTN...SOME PASSING HIGH CLOUDS AT TIMES WITH PRIMARILY CLEAR SKIES. NORTHERLY WINDS THIS AFTERNOON NEARING 15 KTS...HOWEVER SUNSET WILL DECOUPLE THE LOWER ATMOSPHERE AND WINDS BECOME LESS THAN 10 KTS. ACROSS SOUTHWEST NEBRASKA PARTLY SUNNY SKIES WILL GIVE WAY TO SOME SCT THUNDERSTORMS THIS EVENING. ACTIVITY IS EXPECTED TO REMAIN WELL SOUTH AND WEST OF THE KLBF TERMINAL...HOWEVER SOME HIGH CLOUDS MAY SPREAD INTO THE AREA. WINDS COULD BRIEFLY REACH AROUND 10 KTS THIS AFTERNOON FROM THE NE...ALTHOUGH DECOUPLING WILL QUICKLY LIMIT WINDS TO 7 KTS OR LESS. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MASEK SHORT TERM...MASEK LONG TERM...SPRINGER AVIATION...MASEK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 341 PM CDT MON AUG 18 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-192045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 341 PM CDT MON AUG 18 2014 /241 PM MDT MON AUG 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS PORTIONS OF WEST CENTRAL AND SOUTHWEST NEBRASKA. A STRAY THUNDERSTORM WILL ALSO BE POSSIBLE ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA. THE MAIN ACTIVITY IS EXPECTED SOUTHWEST OF A HYANNIS...TO TRYON..TO NORTH PLATTE LINE. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS EVENING ACROSS THE SOUTHEASTERN PORTION OF THE PANHANDLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE WILL BE A CONTINUED THREAT FOR THUNDERSTORMS FROM TUESDAY NIGHT THROUGH SUNDAY. AT THIS TIME...THE BEST CHANCES FOR SEVERE STORMS IS ON THURSDAY NIGHT AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) MASEK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1142 AM CDT MON AUG 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 E BURWELL 41.78N 99.06W
08/18/2014 M2.73 INCH GARFIELD NE PUBLIC
&&
JGOMEZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 428 PM CDT MON AUG 18 2014 NEZ022-182215- GARDEN NE- 328 PM MDT MON AUG 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARDEN COUNTY UNTIL 415 PM MDT... AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF LISCO...OR 20 MILES NORTHWEST OF OSHKOSH...MOVING SOUTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... SUGAR LOAF HILL AND DOGTOWN FLATS AROUND 345 PM MDT. BLUEWATER BATTLEFIELD STATE HISTORICAL PARK AROUND 405 PM MDT. THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 117 AND 118. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SPRINGER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 334 PM MDT MON AUG 18 2014 NEZ004-022-182215- GARDEN NE-SHERIDAN NE- 334 PM MDT MON AUG 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN AND NORTHWESTERN GARDEN COUNTIES UNTIL 415 PM MDT... AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALLIANCE...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... ANTIOCH AND WICKSON LAKE AROUND 400 PM MDT. LAKESIDE AND SNOW LAKE AROUND 415 PM MDT. THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 96 AND 116. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SPRINGER
The North Platte radar (KLNX), 170 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534524, 534526, 534527, 534529, 534531, 534532, 534533.